In response to new data indicating that zolpidem drug levels in some patients may be high enough the morning after use to impair activities that require alertness, the FDA announced that it is requiring manufacturers of sleep drugs containing zolpidem to lower current recommended doses. The FDA action affects the makers of Ambien and Ambien CR (both brand name and generic), Edluar, and Zolpimist.
Because women eliminate zolpidem from their bodies more slowly than do men, the FDA notified manufacturers that the recommended dose should be lowered for women and that labeling should recommend that health care professionals consider a lower dose for men as well. Data show that the risk for next-morning impairment is highest for patients taking the extended-release forms of these drugs. The FDA is urging all health care professionals to caution all patients who use these products about the risk of next-morning impairment for activities that require mental alertness, including driving.
New Dose Recommendations
The FDA informed manufacturers that the recommended dose of zolpidem for women should be lowered from 10 mg to 5 mg for immediate-release products such as Ambien, Edluar, and Zolpimist, and from 12.5 mg to 6.25 mg for extended-release products such as Ambien CR. For men, the FDA informed the manufacturers that labeling should recommend the same lower doses (5 mg for immediate-release products and 6.25 mg for extended-release products). Products containing zolpidem are available on the market in both the higher and lower dosages.
“To decrease the potential risk of impairment with all insomnia drugs, health care professionals should prescribe, and patients should take, the lowest dose capable of treating the patient’s insomnia,” said Ellis Unger, MD, Director of the Office of Drug Evaluation I in the FDA’s Center for Drug Evaluation and Research in Silver Spring, Maryland. “Patients who must drive in the morning or perform some other activity requiring full alertness should talk to their health care professional about whether their sleep medicine is appropriate.”
In a Drug Safety Communication, the FDA also reminded the public that morning impairment is not limited to zolpidem. Drowsiness, the FDA noted, is a common side effect in the labels of all insomnia drugs, along with warnings that people may still feel drowsy the next day after taking a sleep aid. The FDA safety communication further warned that alertness can be impaired even in those who do not feel drowsy.
A Link to Impaired Driving?
The FDA-mandated labeling change is based on findings from driving simulation and laboratory studies showing that, in some individuals, zolpidem blood levels the morning after use appear capable of impairing driving to a degree that could cause an accident. “Over the years, the FDA has received spontaneous adverse event reports of driving impairment and motor vehicle accidents associated with zolpidem, but these reports lacked the information necessary to fully understand whether and how zolpidem affected people’s mental alertness and ability to drive,” said Dr. Unger. “Recently, data from clinical trials and other types of studies have become available, which allowed the FDA to better characterize the risk of next-morning impairment.”
The FDA is continuing to evaluate the risk of impaired mental alertness with other insomnia drugs, including OTC drugs.
Following the FDA safety announcement, the American Academy of Sleep Medicine (AASM) issued a statement advising all physicians to prescribe sleep medications according to the new dose requirements. AASM also issued safety tips for patients taking sleeping pills (see Tips on page 13). Noting that the FDA safety announcement contained important information for both physicians and patients, the AASM emphasized that daytime drowsiness can be a health and safety risk, especially when driving.
The AASM said that sleeping pills can be a safe and effective treatment option for insomnia when used as prescribed by a licensed physician. According to the AASM statement, the FDA safety announcement is a reminder that all medications may cause some side effects, and sleeping pills are no exception. It is critical that patients who take sleeping pills receive ongoing treatment supervision from a physician, who should always try to use the lowest effective dose and taper the medication when conditions allow.